Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 93, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 20, 2010, 3:50 PM CDT for Wapello County, Iowa. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2010, 3:50 PM CDT (20:50 UTC)
- Expired
- Aug 20, 2010, 10:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 4:22 PM CDT | FLASH FLOOD | 1 Ene Ottumwa, IA | TRAINED SPOTTER REPORTS WATER FLOWING OVER THE ROAD AND BLOCKING TRAFFIC NEAR THE INTERSECTION OF PENNSYLVANIA AVENUE AND JEFFERSON STREET. |
| Aug 20, 4:24 PM CDT | FLASH FLOOD | 2 N Ottumwa, IA | LOCAL LAW ENFORCEMENT AND TRAINED SPOTTERS REPORT WATER FLOWING OVER HIGHWAY149 AND NORTH COURT ROAD IN THE 2600 TO 2700 BLOCK ON THE NORTH SIDE OF OTTUMWA. WATER IS UP TO THE WINDOWS OF CARS AND VEHICLES ARE STALLING. TRAFFIC IS BACKED UP AND THE ROAD MAY BE |
| Aug 20, 4:30 PM CDT | FLASH FLOOD | 4 N Ottumwa, IA | TRAINED SPOTTER REPORTS WATER FLOWING OVER THE ROAD NEAR THE INTERSECTION OF ANGLE ROAD AND HIGHWAY 149 NORTH OF OTTUMWA. |
| Aug 20, 4:35 PM CDT | HEAVY RAIN 4.2 | Ottumwa Airport, IA | |
| Aug 20, 4:50 PM CDT | FLASH FLOOD | 2 Nw Ottumwa, IA | 6 INCHES OF FLOWING WATER ACROSS EDDYVILLE ROAD. CARS STALLED IN ROAD. |
| Aug 20, 7:00 PM CDT | HEAVY RAIN 4.54 | Ottumwa Airport, IA | STORM TOTAL RAIN |
| Aug 20, 9:14 PM CDT | FLASH FLOOD | 4 N Ottumwa, IA | LOCAL LAW ENFORCEMENT REPORTS WATER FROM LITTLE CEDAR CREEK RUSHING OVER ANGLE ROAD JUST EAST OF HIGHWAY 149 ON THE NORTH SIDE OF OTTUMWA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2447 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
458
WGUS53 KDMX 202050
FFWDMX
IAC179-210300-
/O.NEW.KDMX.FF.W.0093.100820T2050Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
350 PM CDT FRI AUG 20 2010
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WAPELLO COUNTY IN SOUTHEAST IOWA...
* UNTIL 1000 PM CDT
* AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAINFALL HAS
ALREADY FALLEN...AND ADDITIONAL AMOUNTS OF 1 TO 2 INCHES ARE
POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OTTUMWA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN.
&&
LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
4116 9242 4117 9240 4117 9220 4116 9218
4114 9218
$$
BEITLICH/ZOGG7 follow-up statements
608
WGUS73 KDMX 202128
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
428 PM CDT FRI AUG 20 2010
IAC179-210300-
/O.CON.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
428 PM CDT FRI AUG 20 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL
1000 PM CDT...
AT 420 PM CDT...WEATHER SPOTTERS REPORTED THUNDERSTORMS WITH VERY
HEAVY RAINFALL ACROSS THE WARNED AREA. AN INSTRUMENT AT THE OTTUMWA
AIRPORT MEASURED 2.62 INCHES OF RAIN IN ONE HOUR.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
OTTUMWA.
AT 424 PM CDT...LOCAL LAW ENFORCEMENT REPORTED WATER FLOWING OVER
HIGHWAY 63 JUST NORTH OF OTTUMWA...WATER UP TO THE WINDOWS OF CARS
WITH SOME VEHICLES STALLED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
4116 9242 4117 9240 4117 9220 4116 9218
4114 9218
$$
PODRAZIK115
WGUS73 KDMX 202144
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
444 PM CDT FRI AUG 20 2010
IAC179-210300-
/O.CON.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
444 PM CDT FRI AUG 20 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL
1000 PM CDT...
AT 442 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. AN
INSTRUMENT AT THE OTTUMWA AIRPORT HAS MEASURED 4.58 INCHES OF RAIN
SO FAR...WITH 2.98 INCHES FALLING IN JUST 35 MINUTES. RADAR
ESTIMATES THAT AS MUCH AS 6 INCHES OF RAIN HAS FALLEN IN SOME AREAS
OVER NORTHERN WAPELLO COUNTY.
RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
OTTUMWA.
THERE HAVE BEEN NUMEROUS LAW ENFORCEMENT AND TRAINED SPOTTER REPORTS
OF WATER FLOWING OVER AND BLOCKING ROADS IN AND NORTH OF OTTUMWA.
THIS IS A VERY DANGEROUS SITUATION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
4116 9242 4117 9240 4117 9220 4116 9218
4114 9218
$$
PODRAZIK287
WGUS73 KDMX 202241
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
541 PM CDT FRI AUG 20 2010
IAC179-210300-
/O.CON.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
541 PM CDT FRI AUG 20 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL
1000 PM CDT...
AT 539 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
FLOODING WAS OCCURRING ACROSS MUCH OF THE NORTHERN HALF OF WAPELLO
COUNTY...INCLUDING ALONG SEVERAL STRETCHES OF HIGHWAY 149 FROM THE
CITY OF OTTUMWA TO THE MAHASKA COUNTY BORDER..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
4116 9242 4117 9240 4117 9220 4116 9218
4114 9218
$$
PODRAZIK529
WGUS73 KDMX 210001
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT FRI AUG 20 2010
IAC179-210300-
/O.CON.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
701 PM CDT FRI AUG 20 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL
1000 PM CDT...
AT 701 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH
FLOODING WAS OCCURRING ACROSS MUCH OF THE NORTHERN HALF OF WAPELLO
COUNTY INCLUDING PARTS OF OTTUMWA. RAIN HAS LARGELY ENDED ACROSS THE
AREA...BUT IT WILL TAKE SOME TIME FOR WATERS TO BEGIN TO SUBSIDE AND
MANY ROADWAYS REMAIN BLOCKED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
4116 9242 4117 9240 4117 9220 4116 9218
4114 9218
$$
LEE701
WGUS73 KDMX 210058
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT FRI AUG 20 2010
IAC179-210300-
/O.CON.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
758 PM CDT FRI AUG 20 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL
1000 PM CDT...
AT 757 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
SEVERAL ROADS REMAIN CLOSED IN WAPELLO COUNTY INCLUDING PORTIONS OF
HIGHWAY 149 AND 63 NEAR AND NORTH OF OTTUMWA. THE WATERS ARE
RECEDING SLOWLY BUT STILL COVER THE ROADS IN SOME PLACES...AND
BENEATH THE WATER ROADS MAY HAVE SUFFERED DAMAGE DURING THE EARLIER
FLOODS. MOTORISTS ARE STRONGLY DISCOURAGED FROM DRIVING INTO WATER
OVER THE ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
4116 9242 4117 9240 4117 9220 4116 9218
4114 9218
$$
LEE739
WGUS73 KDMX 210200
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT FRI AUG 20 2010
IAC179-210300-
/O.CON.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
900 PM CDT FRI AUG 20 2010
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR WAPELLO COUNTY UNTIL
1000 PM CDT...
AT 900 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
SEVERAL ROADS REMAIN CLOSED IN WAPELLO COUNTY INCLUDING PORTIONS OF
HIGHWAY 149 AND 63 NEAR AND NORTH OF OTTUMWA. THE WATERS ARE
RECEDING SLOWLY BUT STILL COVER THE ROADS IN SOME PLACES...AND
BENEATH THE WATER ROADS MAY HAVE SUFFERED DAMAGE DURING THE EARLIER
FLOODS. THIS IS ESPECIALLY DANGEROUS NOW THAT DARKNESS HAS FALLEN.
MOTORISTS ARE STRONGLY DISCOURAGED FROM DRIVING INTO WATER OVER THE
ROAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE MINOR FLOODING OF
SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR AND THE
WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN
AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNING AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
4116 9242 4117 9240 4117 9220 4116 9218
4114 9218
$$
LEE417
WGUS73 KDMX 210257
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
957 PM CDT FRI AUG 20 2010
IAC179-210311-
/O.EXP.KDMX.FF.W.0093.000000T0000Z-100821T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAPELLO IA-
957 PM CDT FRI AUG 20 2010
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WAPELLO COUNTY WILL
BE ALLOWED TO EXPIRE AT 1000 PM CDT...
EXCESS RUNOFF FROM HEAVY RAIN HAS DIMINISHED OVER THE WARNED AREA.
STREAMS AND CREEKS IN THE WARNED AREA WERE BEGINNING TO SLOWLY
RECEDE...ENDING THE FLASH FLOOD THREAT. HOWEVER...IT WILL TAKE TIME
FOR THE WATERS TO SUBSIDE COMPLETELY AND SEVERAL ROADS IN THE AREA
REMAIN COVERED BY WATER. THE FLASH FLOOD WARNING HAS BEEN REPLACED
BY AN AREAL FLOOD WARNING...AND MOTORISTS SHOULD CONTINUE TO USE
CAUSION. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4098 9218 4097 9264 4100 9265 4116 9264
4116 9242 4117 9240 4117 9220 4116 9218
4114 9218
$$
LEEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:00 PM CDT, 50 minutes earlier.
Area forecast discussion, Aug 20, 3:00 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT FRI AUG 20 2010 ...UPDATED 18Z AVIATION DISCUSSION... .SHORT TERM.../TONIGHT/ THUNDERSTORMS SHOULD DEVELOP OR CONTINUE NEAR OUTFLOW BOUNDARY OVER SOUTH CENTRAL IOWA EARLY THIS EVENING. DEVELOPMENT WAS BEING ADDED CONSIDERABLY BY A NICE LOOKING SHORTWAVE TROUGH APPROACHING FROM THE CENTRAL PLAINS. AIRMASS HAD DESTABILIZED OVER SOUTHEAST FA WHICH SHOULD FUEL STORMS LATE THIS AFTERNOON AND EVENING. DON/T THINK THE 12Z NAM/GFS HANDLE QPF THIS EVENING VERY WELL. 12Z RUN OF SPC 4KM WRF SEEM TO HAVE THE BEST HANDLE ON TSTMS OVER MO ATTM. IT TOOK THE BRUNT OF THIS ACTIVITY ESE AND NOT INTO IA. SMALL TSTM CLUSTER OVER SC IA ATTM SHOULD MOVE INTO INSTABILITY AND THEN OUT OF CWA EARLY THIS EVENING. WILL KEEP LINGERING POPS IN AFTER THIS UPSTREAM OF THE MID LEVEL SHORTWAVE TROUGH. ALTHOUGH LOCALLY HEAVY RAIN IS EXPECTED...EXPECT CONVECTION TO BE PROGRESSIVE ENOUGH TO NOT REQUIRE A FLASH FLOOD WATCH. MAY SEE SOME LATE NIGHT FOG AND ST ESPECIALLY EAST AND SOUTHEAST LATE TONIGHT. .LONG TERM.../SATURDAY THROUGH FRIDAY/ FOR THE PERIOD SATURDAY THROUGH MONDAY...MODELS ARE IN GOOD AGREEMENT WITH MASS FIELDS BUILDING AN UPPER LEVEL RIDGE OVER THE UPPER MIDWEST. HIGH PRESSURE AT THE SURFACE AND ALOFT SHOULD RESULT IN DRY WEATHER. AIRMASS NOT NEAR AS HOT EARLIER IN THE MONTH WITH 850 MB TEMPS STAYING AROUND 20C FOR THE MOST PART. TEMPERATURE PROFILE SUPPORTS HIGH TEMPS IN THE 80S SATURDAY THROUGH MONDAY. FOR THE PERIOD TUESDAY THROUGH FRIDAY...NEXT MAJOR SYSTEM DURING THE 7-DAY FORECAST PERIOD IS EXPECTED TO SLIDE THROUGH OUR REGION EARLY IN THE LONG TERM PD. PROGRESSIVE UPPER LEVEL TROF SLIDES ACROSS THE NORTHERN U.S. WITH AN ATTENDANT SURFACE COLD FRONT. SHRA/TSRA EXPECTED WITH THE COLD FROPA. ALTHOUGH THE BEST DYNAMICS ARE EXPECTED TO REMAIN NORTH OF OUR CWA... INSTABILITY WILL BE SUFFICIENT TO POSE A RISK OF SVR WX. THIS WX SYSTEM WILL HAVE A GOOD PUSH OF SEASONABLY COOL CANADIAN AIR BEHIND IT. THAT COOL AIR WILL ARRIVE IN OUR CWA BY TUESDAY NIGHT ONWARD...BRINGING US THE COOLEST TEMPERATURES THUS FAR THIS SEASON. AM CONCERNED THAT THE GOING TEMPS MAY NOT BE COOL ENOUGH...AS THIS AIR MASS WILL BE MORE FALL-LIKE THAN SUMMER-LIKE. THE REMAINDER OF THE LONG TERM PD IS EXPECTED TO REMAIN DRY. && .AVIATION... 20/18Z...SCATTERED SHOWERS AND THUNDERSTORMS ALONG A LINE ORIENTED FROM NE TO SW IOWA WILL SLOWLY MOVE EAST THIS AFTERNOON AND AFFECT ALO...DSM...AND OTM. CLEARING SKIES WILL THEN MOVE IN ACROSS THE STATE LATER TONIGHT SETTING THE STAGE FOR FOG DEVELOPMENT LATE TONIGHT/EARLY TOMORROW MORNING. MODELS INDICATE LVFR CONDITIONS...BUT LIGHT NORTHWESTERLY WINDS SHOULD MITIGATE DENSE FOG DEVELOPMENT...SO KEPT CONDITIONS TO WIDESPREAD MVFR...WITH SMALL WINDOW OF IFR CONDITIONS CENTERED AROUND 10Z. HAVE SIGNIFICANT IMPROVEMENT AFTER 12Z WITH VFR CONDITIONS THROUGH END OF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JOHNSON AVIATION...BEITLICH LONG TERM...ZOGG
Hazardous weather outlook, Aug 20, 3:10 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT FRI AUG 20 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>072-081-082- 092-093-212015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 310 PM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING. AN ISOLATED SEVERE STORM IS POSSIBLE...MAINLY SOUTHEAST OF A WATERLOO...DES MOINES TO ATLANTIC LINE. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST MONDAY NIGHT INTO TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY. IAZ073>075-083>086-094>097-212015- WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE- APPANOOSE-DAVIS- 310 PM CDT FRI AUG 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS. LOCALLY HEAVY RAIN IS POSSIBLE. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR LOWER DES MOINES AND SKUNK RIVER BASINS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST MONDAY NIGHT INTO TUESDAY. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Aug 20, 12:53 PM CDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1253 PM CDT FRI AUG 20 2010 IAZ028-038-039-049-050-060-061-071>074-082>084-202000- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-ADAIR-MADISON- WARREN-MARION-UNION-CLARKE-LUCAS- INCLUDING THE CITIES OF...WAVERLY...GRUNDY CENTER...WATERLOO... MARSHALLTOWN...TOLEDO...DES MOINES...NEWTON...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...CRESTON...OSCEOLA...CHARITON 1253 PM CDT FRI AUG 20 2010 ...LOCALLY HEAVY RAIN POSSIBLE THROUGH THE AFTERNOON... A BROKEN LINE OF THUNDERSTORMS EXTENDING FROM NEAR CRESTON NORTHEAST THROUGH THE DES MOINES METRO AREA...BAXTER...MARSHALLTOWN...TRAER...AND INTO THE WATERLOO AND CEDAR FALLS AREA. LOCALLY BRIEF HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THIS BAND OF STORMS THROUGH 3 PM CDT. KLP
Special weather statement, Aug 20, 1:49 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 149 PM CDT FRI AUG 20 2010 IAZ072>074-083-201945- CLARKE-MADISON-MARION-WARREN- 149 PM CDT FRI AUG 20 2010 ...SMALL HAIL AND HEAVY DOWNPOURS POSSIBLE... AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN MADISON COUNTY...MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... TRURO AND 9 MILES SOUTH OF PATTERSON BY 155 PM CDT... ST. CHARLES BY 200 PM CDT... NEW VIRGINIA AND 9 MILES SOUTH OF BEVINGTON BY 205 PM CDT... ST. MARYS AND 9 MILES SOUTH OF MARTENSDALE BY 210 PM CDT... INDIANOLA BY 225 PM CDT... MILO AND ACKWORTH BY 235 PM CDT... 9 MILES NORTH OF LACONA BY 240 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. PODRAZIK
Local storm report, Aug 20, 2:00 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT FRI AUG 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HEAVY RAIN 5 NE WINTERSET 41.40N 93.96W
08/20/2010 M1.80 INCH MADISON IA TRAINED SPOTTER
1.8 INCHES MEASURED SINCE 1130AM
&&
JBSpecial weather statement, Aug 20, 2:20 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 220 PM CDT FRI AUG 20 2010 IAZ073-074-083>085-202015- CLARKE-LUCAS-MARION-MONROE-WARREN- 220 PM CDT FRI AUG 20 2010 ...THUNDERSTORM PRODUCING HAIL AND STRONG WINDS... AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL CLARKE COUNTY...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... WOODBURN BY 230 PM CDT... 9 MILES NORTH OF DERBY BY 240 PM CDT... LUCAS BY 245 PM CDT... CHARITON AIRPORT AND CHARITON BY 255 PM CDT... WILLIAMSON AND 8 MILES NORTH OF RUSSELL BY 305 PM CDT... 9 MILES SOUTH OF MELCHER-DALLAS BY 310 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. PODRAZIK
Special weather statement, Aug 20, 3:06 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 306 PM CDT FRI AUG 20 2010 IAZ086-202030- WAPELLO- 306 PM CDT FRI AUG 20 2010 ...SPECIAL WEATHER STATEMENT... AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR OTTUMWA...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. AT 300 PM CDT...A TRAINED SPOTTER REPORTED DIME SIZED HAIL FALLING IN OTTUMWA. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. PODRAZIK
Special weather statement, Aug 20, 3:38 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT FRI AUG 20 2010 IAZ086-202145- WAPELLO- 338 PM CDT FRI AUG 20 2010 ...SPECIAL WEATHER STATEMENT... AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR OTTUMWA...MOVING EAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. PODRAZIK
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:24 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Warren | 36 min |
| Aug 20, 3:11 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Lucas, Monroe, Wayne | 34 min |
| Aug 20, 3:25 PM CDT | Areal Flood Advisory | DMX | Wapello | 3 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.